Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

An approximate universal coefficient theorem


Author: Huaxin Lin
Journal: Trans. Amer. Math. Soc. 357 (2005), 3375-3405
MSC (2000): Primary 46L05, 46L35, 46L80
DOI: https://doi.org/10.1090/S0002-9947-05-03696-2
Published electronically: March 25, 2005
MathSciNet review: 2135753
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An approximate Universal Coefficient Theorem (AUCT) for certain $C^*$-algebras is established. We present a proof that Kirchberg-Phillips's classification theorem for separable nuclear purely infinite simple $C^*$-algebras is valid for $C^*$-algebras satisfying the AUCT instead of the UCT. It is proved that two versions of AUCT are in fact the same. We also show that $C^*$-algebras that are locally approximated by $C^*$-algebras satisfying the AUCT satisfy the AUCT. As an application, we prove that certain simple $C^*$-algebras which are locally type I are in fact isomorphic to simple AH-algebras. As another application, we show that a sequence of residually finite-dimensional $C^*$-algebras which are asymptotically nuclear and which asymptotically satisfies the AUCT can be embedded into the same simple AF-algebra.


References [Enhancements On Off] (What's this?)

  • [A] W. Arveson, Notes on extensions of $C^*$-algebras, Duke Math. J. 44 (1977), 329-355. MR 0438137 (55:11056)
  • [B] B. Blackadar, $K$-Theory for Operator Algebras, MSRI Monographs, vol. 5, 2nd edition, Cambridge Press, 1998.MR 1656031 (99g:46104)
  • [BK1] B. Blackadar and E. Kirchberg, Generalized inductive limits of finite-dimensional C*-algebras Math. Ann. 307 (1997), 343-380. MR 1437044 (98c:46112)
  • [BK2] B. Blackadar and E. Kirchberg, Inner quasidiagonality and strong NF algebras, Pacific J. Math. 198 (2001), 307-329.MR 1835511 (2002f:46103)
  • [Br] L. G. Brown, The universal coefficient theorem for Ext and quasidiagonality, Proc. International Conf. on Operator Algebras and group Representations (Neptun, Romania, 1980), Monogr. Stud. Math., vol. 17, Pitman, Boston, MA, 1984, pp. 60-64. MR 0731763 (85m:46066)
  • [BrN] N. P. Brown, On the AF embeddability of cross product of AF algebras by the integers, J. Funct. Anal. 160 (1998), 150-175. MR 1658700 (2000m:46137)
  • [CE] M-D. Choi and E. Effros, The completely positive lifting problem for $C^*$-algebras, Ann. of Math. 104 (1976), 585-609.MR 0417795 (54:5843)
  • [Cu] J. Cuntz, $K$-theory for certain $C\sp{*} $-algebras, Ann. of Math. 113 (1981), 181-197. MR 0604046 (84c:46058)
  • [D] M. Dadarlat, Residually finite dimensional $C^*$-algebras, Cont. Math., Amer. Math. Soc. 228 (1998), 45-50. MR 1667653 (99m:46133)
  • [D2] M. Dadarlat, Nonnuclear subalgebras of AF algebras, Amer. J. Math. 122 (2000), 581-597. MR 1759889 (2001g:46141)
  • [D3] M. Dadarlat, Embeddings of nuclear embeddable $C^*$-algebras, preprint 2000.
  • [DE1] M. Dadarlat and S. Eilers, On the classification of nuclear $C^*$-algebras, Proc. London Math. Soc. 85 (2002), 168-210. MR 1901373 (2003d:19006)
  • [DE2] M. Dadarlat and S. Eilers, Asymptotic unitary equivalence in $KK$-theory , J. Reine Angew. Math. 507 (1999), 1-13. MR 1670254 (2000b:46094)
  • [DL1] M. Dadarlat and T. Loring, $K$-homology, asymptotic representations and unsuspended $E$-theory, J. Funct. Anal. 126 (1994), 367-383. MR 1305073 (96d:46092)
  • [DL2] M. Dadarlat and T. Loring, A universal multi-coefficient theorem for the Kasparov groups, Duke Math. J. 84 (1996), 355-377. MR 1404333 (97f:46109)
  • [Ell1] G. A. Elliott, On the classification of $C^*$-algebras of real rank zero, J. Reine Angew. Math. 443 (1993), 179-219.MR 1241132 (94i:46074)
  • [EG] G. A. Elliott and G. Gong, On the classification of $C^*$-algebras of real rank zero, II, Ann. Math. 144 (1996), 497-610. MR 1426886 (98j:46055)
  • [GL1] G. Gong and H. Lin, Almost multiplicative morphisms and almost commuting matrices, J. Operator Theory 40 (1998), no. 2, 217-275.MR 1660385 (2000c:46105)
  • [GL2] G. Gong and H. Lin, Almost Multiplicative Morphisms and $K$-Theory, Inter. J. Math. 8 (2000), 983-1000. MR 1797674 (2001j:46081)
  • [Go] K. R. Goodearl, Notes on a class of simple $C\sp *$-algebras with real rank zero, Publ. Mat. 36 (1992), no. 2A, 637-654. MR 1209829 (94f:46092)
  • [H] N. Higson, A characterization of $KK$-theory, Pacific J. Math. 126 (1987), 253-276. MR 0869779 (88a:46083)
  • [Ka] G. Kasparov, Hilbert $C^*$-modules: theorems of Stinespring and Voiculescu, J. Operator Theory 4 (1980), 133-150.MR 0587371 (82b:46074)
  • [K1] E. Kirchberg, On non-semisplit extensions, tensor products and exactness of group $C^*$-algebras, Invent. Math. 112 (1993), 39-77.MR 1218321 (94d:46058)
  • [K2] E. Kirchberg, The classification of purely infinite simple $C^*$-algebras using Kasparov's theory, to appear in the Fields Institute Communication series.
  • [KP] E. Kirchberg and N. C. Phillips, Embedding of exact $C^*$-algebras into $\mathcal{O}_2$, J. Reine und Angew. Math. 552 (2000), 17-53.MR 1780426 (2001d:46086a)
  • [Ln1] H. Lin, Classification of simple $C^*$-algebras with unique traces, Amer. J. Math. 119 (1997), 1263-1289.MR 1657178 (2000c:46106)
  • [Ln2] H. Lin, Stable approximate unitary equivalences of homomorphisms, J. Operator Theory 47 (2002), 343-378. MR 1911851 (2003c:46082)
  • [Ln3] H. Lin, Tracially AF $C^*$-algebras, Trans. Amer. Math. Soc. 353 (2001), 693-722. MR 1804513 (2001j:46089)
  • [Ln4] H. Lin, Classification of simple TAF $C^*$-algebras, Canad. J. Math. 53 (2001), 161-194. MR 1814969 (2002h:46102)
  • [Ln5] H. Lin, Residually finite dimensional and AF-embeddable $C^*$-algebras, Proc. Amer. Math. Soc. 129 (2001), 1689-1696.MR 1814098 (2002g:46099)
  • [Ln6] H. Lin, Tracial topological rank of $C^*$-algebras, Proc. London Math. Soc. 83 (2001), 199-234. MR 1829565 (2002e:46063)
  • [Ln7] H. Lin, An introduction to the classification of amenable $C^*$-algebras, World Scientific, New Jersey/London/Singapore/Hong Kong/ Bangalore, 2001. MR 1884366 (2002k:46141)
  • [Ln8] H. Lin, Classification of simple $C^*$-algebras with tracial topological zero, Duke Math. J., to appear.
  • [Ln9] H. Lin, Locally type I simple $C^*$-algebras, preprint 1998.
  • [Lo1] T. Loring, $C\sp *$-algebras generated by stable relations, J. Funct. Anal. 112 (1993), 159-203. MR 1207940 (94k:46115)
  • [Lo2] T. Loring, Stable relations. II. Corona semiprojectivity and dimension-drop $C\sp *$-algebras, Pacific J. Math. 172 (1996), no. 2, 461-475. MR 1386627 (97c:46070)
  • [M] J. Mingo, $K$-theory and multipliers of stable $C^*$-algebras, Trans. Amer. Math. Soc. 299 (1987), 397-411. MR 0869419 (88f:46136)
  • [Ped1] G. K. Pedersen,$SAW\sp *$-algebras and corona $C\sp *$-algebras, contributions to noncommutative topology. J. Operator Theory 15 (1986), 15-32. MR 0816232 (87a:46095)
  • [Ped] G. K. Pedersen,$C^*$-algebras and their automorphism groups, Academic Press, London, 1979. MR 0548006 (81e:46037)
  • [Pi] M. Pimsner, Embedding some transformation group $C^*$-algebras into AF algebras, Ergod. Th. Dynam. Sys. 3 (1983), 613-626. MR 0753927 (86d:46054)
  • [P1] N. C. Phillips, Approximation by unitaries with finite spectrum in purely infinite $C\sp *$-algebras, J. Funct. Anal. 120 (1994), 98-106. MR 1262248 (95c:46092)
  • [P2] N. C. Phillis, A classification theorem for nuclear purely infinite simple $C\sp *$-algebras, Doc. Math. 5 (2000), 49-114.MR 1745197 (2001d:46086b)
  • [Rr1] M. Rørdam, Classification of inductive limits of Cuntz algebras, J. Reine Angew. Math. 440 (1993), 175-200.MR 1225963 (94k:46120)
  • [Rr2] M. Rørdam, Classification of certain infinite simple $C^*$-algebras, J. Funct. Anal. 131 (1995), 415-458. MR 1345038 (96e:46080a)
  • [RS] J. Rosenberg and C. Schochet, The Kunneth theorem and the universal Coefficient theorem for Kasparov's generalized functor, Duke Math. J. 55 (1987), 431-474.MR 0894590 (88i:46091)
  • [S1] C. Schochet, Topological methods for $C\sp{*} $-algebras. III, Axiomatic homology, Pacific J. Math. 114 (1984), 399-445. MR 0757510 (86g:46102)
  • [S2] C. Schochet, Topological methods for $C\sp{*} $-algebras IV, mod $p$ homology, Pacific J. Math. 114 (1984), 447-468. MR 0757511 (86g:46103)
  • [S3] C. L. Schochet, The fine structure of the Kasparov groups I: Continuity of the $KK$-paring, J. Funct. Anal. 186 (2001), 25-61. MR 1863291 (2003d:19009)
  • [S4] C. L. Schochet, The fine structure of the Kasparov groups II: Topologizing the UCT, J. Funct. Anal. 194 (2002), 263-287.MR 1934604 (2003k:19007)
  • [Sp] J. S. Spielberg, Embedding $C^*$-algebra, extensions into AF-algebras, J. Funct. Anal. 81 (1988), 325-344. MR 0971884 (90a:46154)
  • [Vo] D. Voiculescu, Almost inductive limit automorphisms and embedding into AF-algebras, Ergod. Th. Dynam. Sys. 6 (1986), 475-484.MR 0863206 (88k:46073)
  • [Zh1] S. Zhang, On the structure of projections and ideals of corona algebras, Canad. J. Math. 41 (1989), 721-742.MR 1012625 (90h:46094)
  • [Zh2] S. Zhang, On the exponential rank and exponential length of $C\sp *$-algebras, J. Operator Theory 28 (1992), 337-355. MR 1273050 (95d:46065)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46L05, 46L35, 46L80

Retrieve articles in all journals with MSC (2000): 46L05, 46L35, 46L80


Additional Information

Huaxin Lin
Affiliation: Department of Mathematics, East China Normal University, Shanghai, People’s Republic of China
Address at time of publication: Department of Mathematics, University of Oregon, Eugene, Oregon 97403-1222

DOI: https://doi.org/10.1090/S0002-9947-05-03696-2
Keywords: Approximate universal coefficient theorem
Received by editor(s): October 1, 2002
Received by editor(s) in revised form: March 12, 2004
Published electronically: March 25, 2005
Additional Notes: This research was partially supported by NSF grants DMS 0097903 and 0355273
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society